Pennsylvania, 2007

Flash Flooding and Flood in Pennsylvania, March 23, 2007

March 23, 2007 · NWS PBZ · 3 events in 2 counties and zones

A storm system produced rainfall near an inch over saturated ground across Western Pennsylvania and Southeast Ohio, producing some flash flooding and areal flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A storm system produced rainfall near an inch over saturated ground across Western Pennsylvania and Southeast Ohio, producing some flash flooding and areal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 23, 7:26 AM EST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 23, 7:26 AM EST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
826 AM EDT FRI MAR 23 2007

.SHORT TERM /TODAY THROUGH SATURDAY/...

EARLY MRNG UPDATE INCLUDED ISSUANCE OF FLOOD WATCH FOR ZONES ALONG
THE INTERSTATE 70 CORRIDOR. THIS IN RESPONSE TO LOW PRESSURE
MOVING ALNG STALLED FRONT AND GENERATING WIDESPREAD PCPN. AS THEAREA
IS ALREADY FAIRLY SATURATED AND UNDER BTR CHC OF REPEAT
PCPN...WATCH ISSUED.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

NO CHANGE TO PREVIOUS LONG TERM PROG TIL AFTN ISSUANCE.

&&

.AVIATION /12Z-12Z/...

MRNG ADJUSTMENTS TO TAFS WERE MADE FOR WIDESPREAD IFR CONDITIONS
IN RA. NRN...AND SRN PORTS MAY SEE SOME BREAKS AS RA FOCUSSING
FRONT LIES NR THE INTERSTATE 70 CORRIDOR. SOME IMPROVEMENT IND
THIS AFTN WITH PASSAGE OF MRNG RA-SPPRTG IMPULSE...BUT MORE PCPN
AND FOG EXPECTED OVRNGT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ039-040-048>050-
     057>059-068-069.

PA...FLOOD WATCH THROUGH SATURDAY MORNING FOR PAZ021-029>032.

WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ001>004.

&&

15
Hazardous weather outlook, Mar 23, 6:39 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 AM EDT FRI MAR 23 2007

OHZ039-040-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-
241145-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON-WESTMORELAND-
GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
739 AM EDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT UNTIL SATURDAY MORNING. AN INCH TO INCH
AND A HALF OF RAINFALL IS EXPECTED. THIS WILL BE SUFFICIENT
RAINFALL TO SEND SMALL CREEKS AND STREAMS OUT OF BANK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MDZ001-OHZ041-PAZ007>009-013>016-020-022-023-WVZ012-021>023-041-
241145-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
739 AM EDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, Mar 23, 10:43 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1143 AM EDT FRI MAR 23 2007

OHZ039>041-048>050-057>059-068-069-WVZ001>004-232145-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-
MARSHALL-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...TORONTO...
WEIRTON...WHEELING...MOUNDSVILLE
1143 AM EDT FRI MAR 23 2007

...RAINFALL BRINGING STREAMS AND CREEKS TO BANK FULL...

STEADY RAINFALL SINCE LAST NIGHT IS BEGINNING TO BRING STREAMS
AND CREEKS TO NEAR BANK FULL WITH SOME MINOR FLOODING OF ROADWAYS
ALSO POSSIBLE. OCCASIONAL RAIN WILL CONTINUE INTO SATURDAY WITH
ADDITIONAL FLOOD PROBLEMS EXPECTED.

A FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Allegheny

When
March 23, 12:29 PM EST to 1:45 PM EST
Where
Allegheny County, White Oak
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.350, -79.800

Heavy rainfall caused a mud slide along the banks of Long Run Creek that eventually blocked water flow and produced flash flooding. State RT 48 and Ripple RD had more than one foot of water across them clsoing the roads.

Flood, Allegheny

When
March 23, 1:45 PM EST to 5:00 PM EST
Where
Allegheny County, White Oak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.350, -79.800

A mudslide continued to block flow across Long Run near White Oak with some roads closed.

Flash Flood, Washington

When
March 23, 8:45 PM EST to 9:45 PM EST
Where
Washington County, Washington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.180, -80.250

A trained spotter reported Catfish Creek was flooding State Route 18 in Washington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16353, 20347, 20313.